Mathematical and numerical analysis of a nonlinear diffusive climate energy balance model



Downloads per month over past year

Díaz Díaz, Jesús Ildefonso and Bermejo, R. and Carpio, Jaime and Tello, J. Ignacio (2009) Mathematical and numerical analysis of a nonlinear diffusive climate energy balance model. Mathematical and Computer Modelling, 49 (5-6). pp. 1180-1210. ISSN 0895-7177

[thumbnail of 18.pdf] PDF
Restringido a Repository staff only


Official URL:


The purpose of this paper is to carry out the mathematical and numerical analysis of a two-dimensional nonlinear parabolic problem on a compact Riemannian manifold without boundary, which arises in the energy balance for the averaged surface temperature. We use a possibly quasi-linear diffusion operator suggested by P. H. Stone in 1972. The modelling of the Budyko discontinuous coalbedo is formulated in terms of a bounded maximal monotone graph of R(2). The existence of global solutions is proved by applying a fixed point argument. Since the uniqueness of solutions may fail for the case of discontinuous coalbedo, we introduce the notion of non-degenerate solutions and show that the problem has at most one solution in this class of functions. The numerical analysis is carried out for the special case of a spherical Earth and uses quasi-uniform spherical triangles as finite elements. We study the existence, uniqueness and stability of the approximate solutions. We also show results of some long-term numerical experiments.

Item Type:Article
Uncontrolled Keywords:parabolic p-laplacian; approximation; equations; climate; nonlinear diffusive energy balance model; non-degenerate solution; finite elements; 2-sphere
Subjects:Sciences > Mathematics > Functional analysis and Operator theory
ID Code:15131
Deposited On:08 May 2012 08:53
Last Modified:12 Dec 2018 15:07

Origin of downloads

Repository Staff Only: item control page